Hail, Edwards
- When
- May 1, 7:30 PM CST
- Where
- Edwards County, 27.12 mi NW of Rocks Spgs
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.270, -100.570
A cold front brought thunderstorms to South Central Texas some of which produced large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A cold front brought thunderstorms to South Central Texas some of which produced large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 1, 5:31 PM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 631 PM CDT WED MAY 1 2013 .AVIATION... A STRONG COLD FRONT WAS PUSHING SOUTHWARD INTO THE SOUTH PLAINS AND WILL ARRIVE IN THE TX HILL COUNTRY BY 05Z AND INTO THE I35 CORRIDOR BETWEEN 10 AND 12Z. VFR CONDITIONS GENERALLY PREVAILING AHEAD OF THE COLD FRONT...HOWEVER SCT TSRA...SOME SEVERE WILL PRECEDE THE COLD FRONT ACROSS THE NRN HILL COUNTRY/RIO GRANDE PLAINS THIS EVENING...MOVING SOUTHWARD INTO SRN/ERN HILL COUNTRY BY 05Z. GUSTY NLY WINDS OF 20-30 KNOTS WITH HIGHER GUSTS WILL DEVELOP BEHIND THE COLD FRONT ALONG WITH MVFR CIGS DEVELOPING IN THE COLDER AIR AND PREVAILING ALONG WITH SCT SHRA/TSRA WITH OCCASIONAL IFR CIGS AND VSBYS IN THE STORMS. LOW LEVEL WIND SHEAR IS POSSIBLE FOR AN HOUR OR TWO JUST AFTER THE SHALLOW COLD FRONT PUSHES THRU. && .PREV DISCUSSION... /ISSUED 506 PM CDT WED MAY 1 2013/ UPDATE... FOR SEVERE THUNDERSTORM WATCH 146. DISCUSSION... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE HILL COUNTRY AND SOUTHERN EDWARDS PLATEAU UNTIL MIDNIGHT TONIGHT. SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS CENTRAL/WEST CENTRAL TEXAS AHEAD OF AN APPROACHING COLD FRONT. CURRENT SURFACE TEMPERATURES ACROSS THE CONCHO VALLEY AND WEST CENTRAL TEXAS HAVE REACHED INTO THE LOWER TO MID 90S. THE COMBINATION OF THE COLD FRONT...DRYLINE...AND WARM SURFACE TEMPERATURES COULD ENABLE SOME OF THE THUNDERSTORMS TO REACH SEVERE LEVELS THIS EVENING AND TONIGHT ACROSS THE HILL COUNTRY AND SOUTHERN EDWARDS PLATEAU. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS. PREV DISCUSSION... /ISSUED 330 PM CDT WED MAY 1 2013/ SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)... SHORT TERM CONCERNS WILL BE CENTERED ON CONVECTION CHANCES ACROSS SOUTH CENTRAL TEXAS FROM THIS EVENING INTO EARLY TOMORROW MORNING. A DRYLINE CURRENTLY OVER WEST CENTRAL TEXAS FROM SOA TO NEAR ABI WILL APPROACH FROM THE WEST WHILE A STRONG COLD FRONT APPROACHES FROM THE NORTH. STORMS ARE EXPECTED TO INITIATE ACROSS THE BIG COUNTRY OF WEST CENTRAL TEXAS BY LATE THIS AFTERNOON...THEN DEVELOP ACROSS THE EDWARDS PLATEAU/HILL COUNTRY BY MID-EVENING. A SIGNIFICANT SOURCE OF LIFT IS LACKING...BUT IF STORMS MANAGE TO DEVELOP...WE COULD SEE SOME ISOLATED SEVERE THUNDERSTORMS...PRIMARILY NORTH OF HIGHWAY 90 AND WEST OF I-35. TIMING OF ANY SEVERE STORMS WILL BE FAVORED BETWEEN 9 PM AND 5 AM. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY CONCERNS WITH ANY SEVERE THUNDERSTORMS THAT MANAGE TO DEVELOP. THE STRONG COLD FRONT WILL MOVE QUICKLY THROUGH THE AREA LATE TONIGHT AND THURSDAY MORNING. THERE WILL BE SOME IMPRESSIVE SURFACE PRESSURE RISES BEHIND THE BOUNDARY AND NORTH WINDS WILL BE ON THE INCREASE THROUGHOUT MOST OF THE DAY ON THURSDAY. WIND SPEEDS SHOULD REACH ADVISORY LEVELS (SUSTAINED 26-39 MPH) AND WE WILL ISSUE A WIND ADVISORY FOR ALL OF SOUTH CENTRAL TEXAS FROM 7AM-10PM. LONG TERM (FRIDAY THROUGH WEDNESDAY)... MUCH COOLER AIR WILL FILTER IN BEHIND THE FRONT THURSDAY NIGHT THROUGH FRIDAY PROVIDING PLENTY OF COLD AIR ADVECTION AND BREEZY NORTH WINDS. SURFACE WINDS FINALLY DECREASE FRIDAY NIGHT INTO SATURDAY MORNING. LIGHT WINDS...DRY AIR AND MOSTLY CLEAR SKIES MAY LEAD TO RECORD LOW TEMPERATURES BOTH FRIDAY NIGHT AND SATURDAY NIGHT. TEMPERATURES BEGIN TO REBOUND CLOSER TO CLIMATOLOGICAL NORMALS BY EARLY NEXT WEEK AS SOUTHEASTERLY WINDS SLOWLY STRENGTHEN. SOUTHWEST TO WESTERLY FLOW ALOFT REMAINS INTACT DURING THE EARLY AND MIDDLE PORTION OF THE UPCOMING WORK WEEK. THE DRYLINE MAY BECOME ACTIVE LATE IN THE FORECAST PERIOD...BUT CONFIDENCE IS TOO LOW TO MENTION ANY PRECIPITATION CHANCES AT THIS TIME. FIRE WEATHER... MOIST CONDITIONS CONTINUE THIS EVENING BEFORE A STRONG COLD FRONT MOVES THROUGH TONIGHT AND THURSDAY MORNING...BRINGING AN ABRUPT NORTHERLY WIND SHIFT AND DRIER AIR TO ALL OF SOUTH CENTRAL TEXAS. GUSTY NORTH WINDS AND MUCH COOLER TEMPERATURES ARE EXPECTED BEHIND THE COLD FRONT ON THURSDAY... HOWEVER WITH PLENTY OF COOL AIR...LIGHT PRECIPITATION AND CLOUD COVER... MINIMUM RH/S WILL ONLY DROP INTO THE 30-50% RANGE. ON FRIDAY...DRY AIR CONTINUES TO MOVE INTO THE REGION AND WITH TEMPERATURES WARMING A FEW DEGREES...MINIMUM HUMIDITIES WILL FALL TO NEAR 15% ALONG THE RIO GRANDE TO NEAR 25% EAST OF I-35. WINDS WILL BE NEAR 10 MPH ALONG THE RIO GRANDE TO NEAR 20 MPH ALONG AND EAST OF INTERSTATE 35. THIS WILL BRING A PERIOD OF NEAR CRITICAL FIRE WEATHER CONDITIONS TO SOUTH CENTRAL TEXAS FRIDAY AFTERNOON. WE STILL EXPECT THE WINDS WILL BE ON A DECREASING TREND DURING THE AFTERNOON WHILE HUMIDITIES ARE AT THEIR LOWEST. IN ADDITION... RECENT RAINFALL HAS HELPED TO KEEP FINE FUEL MOISTURE UP. CLIMATE... RECORD LOWS FOR FRIDAY MAY 3RD AND SATURDAY MAY 4TH... AUSTIN BERGSTROM....44 IN 2011 AND 38 IN 2011 AUSTIN CAMP MABRY...45 IN 1929 AND 42 IN 1907 DEL RIO.............45 IN 1970 AND 47 IN 1954 SAN ANTONIO.........47 IN 2011 AND 44 IN 1954 ALL-TIME MAY LOW TEMPERATURE RECORDS AUSTIN BERGSTROM....38 ON MAY 4...2011 AUSTIN MABRY........40 ON MAY 1...1925 DEL RIO.............45 ON MAY 3...1970 SAN ANTONIO.........43 ON MAY 9...1984 && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 61 63 40 68 43 / 40 30 10 0 0 AUSTIN BERGSTROM INTL AIRPORT 61 63 39 67 36 / 40 30 10 0 0 NEW BRAUNFELS MUNI AIRPORT 62 64 40 68 40 / 30 30 10 0 0 BURNET MUNI AIRPORT 57 58 36 65 38 / 50 30 10 0 0 DEL RIO INTL AIRPORT 63 63 42 73 45 / 40 40 - - 0 GEORGETOWN MUNI AIRPORT 58 61 37 65 39 / 40 30 10 0 0 HONDO MUNI AIRPORT 64 67 43 70 41 / 30 30 10 0 0 SAN MARCOS MUNI AIRPORT 62 64 40 67 40 / 30 30 10 0 0 LA GRANGE - FAYETTE REGIONAL 66 67 43 66 41 / 30 30 20 - 0 SAN ANTONIO INTL AIRPORT 63 65 43 69 42 / 30 30 10 0 0 STINSON MUNI AIRPORT 64 66 43 69 43 / 30 30 10 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 7 AM TO 10 PM CDT THURSDAY FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET... CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO... GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR... KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS... UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA. && MESOSCALE/AVIATION...01 SYNOPTIC/GRIDS...25 PUBLIC SERVICE/DATA COLLECTION...31
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 512 PM CDT WED MAY 1 2013 TXZ171>173-183>194-202>209-217>225-228-021200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 512 PM CDT WED MAY 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... A STRONG COLD FRONT WILL MOVE INTO THE HILL COUNTRY AND SOUTH CENTRAL TEXAS LATE TONIGHT...WITH SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP ALONG AND BEHIND THE COLD FRONT. THERE IS A SLIGHT RISK OF SEVERE STORMS...AFFECTING AREAS ALONG AND NORTH OF HIGHWAY 90 AND ALONG AND WEST OF I-35. PRIMARY SEVERE THREATS ARE FOR LARGE HAIL AND DAMAGING WINDS...MAINLY BETWEEN 6 PM THIS EVENING AND 5 AM THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... BY DAYBREAK THURSDAY...STRONG NORTH WINDS OF 20 TO 30 MPH COULD GUST UP TO 40 MPH. A WIND ADVISORY IS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS FROM 7 AM TO 10 PM THURSDAY. ON FRIDAY...CONTINUED BREEZY CONDITIONS AND MUCH DRIER AIR IS EXPECTED TO RESULT IN NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS ALL OF SOUTH CENTRAL TEXAS. NEAR RECORD COLD TEMPERATURES ARE EXPECTED THURSDAY NIGHT AND FRIDAY NIGHT. ALTHOUGH A FREEZE IS NOT EXPECTED...TEMPERATURES IN THE MID 30S TO NEAR 40 ACROSS MUCH OF SOUTH CENTRAL TEXAS COULD IMPACT TENDER VEGETATION AND SMALL PETS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 405 PM CDT WED MAY 1 2013 TXZ171>173-183>194-202>209-217>225-228-012315- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO... ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG... BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS... BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS... SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY... PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES... CUERO...HALLETTSVILLE...CARRIZO SPRINGS 405 PM CDT WED MAY 1 2013 ...MUCH COLDER THURSDAY WITH RECORD COLD EXPECTED FRIDAY AND SATURDAY MORNINGS... AFTER A WARM DAY TODAY...MUCH COLDER TEMPERATURES CAN BE EXPECTED THURSDAY. A STRONG COLD FRONT WILL MOVE ACROSS SOUTH CENTRAL TEXAS LATE TONIGHT INTO EARLY THURSDAY MORNING. NORTH WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 45 MPH WILL DEVELOP ON THURSDAY BEHIND THE COLD FRONT. A WIND ADVISORY IS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS FROM 7 AM UNTIL 10 PM. HIGH TEMPERATURES ON THURSDAY WILL BE REACHED IN THE EARLY MORNING AND THEN TEMPERATURES WILL REMAIN STEADY OR FALL INTO THE 50S BY LATE IN THE DAY. PRIOR TO THE COLD FRONT...A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTH CENTRAL TEXAS LATE THIS EVENING INTO THE OVERNIGHT HOURS. SOME OF THE STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE AREA OF CONCERN IS GENERALLY NORTH OF U.S. HIGHWAY 90 AND WEST OF INTERSTATE 35. RECORD OR NEAR RECORD LOW TEMPERATURES ARE EXPECTED FRIDAY THE 3RD OF MAY AND SATURDAY THE 4TH OF MAY. RECORD LOWS FOR THE MONTH OF MAY WILL ALSO LIKELY BE BROKEN OR APPROACHED. LOWS FRIDAY AND SATURDAY MORNING WILL BE IN THE MID TO UPPER 30S IN THE HILL COUNTRY AND LOW LYING SPOTS ALONG THE ESCARPMENT WITH LOWER TO MID 40S ELSEWHERE ACROSS SOUTH CENTRAL TEXAS. SOME LOW LYING AND WIND SHELTERED SPOTS IN THE HILL COUNTRY MAY EVEN BRIEFLY APPROACH FREEZING SATURDAY MORNING. THE CURRENT LOW TEMPERATURE RECORDS FOR FRIDAY MAY 3RD AND SATURDAY MAY 4TH ARE LISTED BELOW FOR AUSTIN...DEL RIO AND SAN ANTONIO. AUSTIN BERGSTROM....44 IN 2011 AND 38 IN 2011 AUSTIN CAMP MABRY...45 IN 1929 AND 42 IN 1907 DEL RIO.............45 IN 1970 AND 47 IN 1954 SAN ANTONIO.........47 IN 2011 AND 44 IN 1954 THE RECORDS FOR THE MONTH OF MAY ARE LISTED BELOW. AUSTIN BERGSTROM....38 ON MAY 4...2011 AUSTIN MABRY........40 ON MAY 1...1925 DEL RIO.............45 ON MAY 3...1970 SAN ANTONIO.........43 ON MAY 9...1984
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
707 PM CDT WED MAY 1 2013
TXZ183-184-020115-
EDWARDS-VAL VERDE-
707 PM CDT WED MAY 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VAL VERDE AND
NORTHWESTERN EDWARDS COUNTIES UNTIL 815 PM CDT...
AT 704 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SONORA TO 19 MILES
NORTH OF JUNO TO 20 MILES NORTHEAST OF PANDALE...AND MOVING SOUTHEAST
AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
JUNO...AND RURAL AREAS OF NORTHERN VAL VERDE AND NORTHWESTERN
EDWARDS COUNTIES.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3030 10018 3024 10011 3009 10065 3010 10105
3029 10130
TIME...MOT...LOC 0005Z 312DEG 17KT 3055 10064 3042 10108
3043 10138SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
753 PM CDT WED MAY 1 2013
TXZ184-020145-
EDWARDS-
753 PM CDT WED MAY 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EDWARDS COUNTY UNTIL 845
PM CDT...
AT 749 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST
OF ROOSEVELT TO 7 MILES SOUTHWEST OF SONORA...AND MOVING SOUTH AT 20
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
DEVILS SINKHOLE STATE NATURAL AREA...
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3030 9989 3028 9987 3008 9996 3008 9997
3004 9997 3007 10061 3029 10070 3030 10069
3030 10056
TIME...MOT...LOC 0053Z 339DEG 18KT 3035 10016 3045 10068SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 806 PM CDT WED MAY 1 2013 TXZ184-020145- EDWARDS- 806 PM CDT WED MAY 1 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EDWARDS COUNTY UNTIL 845 PM CDT... AT 800 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 20 MILES SOUTHWEST OF ROOSEVELT...OR 22 MILES SOUTHEAST OF SONORA...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF EXTREME NORTHERN EDWARDS COUNTY. LAT...LON 3017 9994 3013 10067 3030 10054 3030 10010 TIME...MOT...LOC 0106Z 320DEG 10KT 3035 10034
The Laughlin AFB radar (KDFX), 114 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced wind gusts estimated at 58 mph that knocked down large tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439320, 439321, 439322, 439323.